Tennessee, 2008Damaging Winds in Tennessee, January 10, 2008
January 10, 2008 · NWS HUN · 4 events in 2 counties and zones
A low pressure system moved northeast from eastern Kansas into the Great Lakes region and rapidly deepened. Numerous strong to severe thunderstorms developed ahead of a strong trailing cold front which pushed in southern middle Tennessee during the afternoon hours and into northwestern Georgia after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved northeast from eastern Kansas into the Great Lakes region and rapidly deepened. Numerous strong to severe thunderstorms developed ahead of a strong trailing cold front which pushed in southern middle Tennessee during the afternoon hours and into northwestern Georgia after midnight. Some of these severe storms produced hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 10, 3:23 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 10, 3:23 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CST THU JAN 10 2008
..TORNADO WATCH 17 IN EFFECT UNTIL 7 PM CST FOR NORTH CENTRAL
ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...
.DISCUSSION...LINE OF STRONG TO SEVERE TSTMS FROM S MIDDLE TN SWD
TO NW AL AND TO SE MS CONTINUES TO MOVE EWD THIS AFTERNOON ACROSS
THE TN VALLEY. THIS ACTIVITY IS EXPECTED TO MOVE ACROSS THE BULK
OF THE FORECAST AREA FROM W TO E DURING THE REMAINING AFTERNOON
AND EARLY EVENING HRS. MUCH OF THESE TSTMS HAVE A HISTORY OF
PRODUCING EITHER LARGE HAIL...DAMAGING WINDS AND/OR ISOLATED
TORNADOES AND THIS THREAT LOOKS TO CONTINUE THRU THE EARLY EVENING
HRS BASED ON THE CURRENT MESOSCALE PATTERN AND THERMO INDICIES.
SHEAR PROFILES BASED OFF THE LATEST RUC13 SOUNDINGS INDICATE
ENHANCED CURVATURE IN THE LOWER LEVELS COUPLED WITH INCREASING POS
ENERGY THEREBY SUGGESTING MOST TSTMS LATER THIS AFTERNOON AND
EARLY THIS EVENING WILL TREND TOWARD SUPERCELL DEVELOPMENT. ALL
CONVECTIVE ACTIVITY IS DEVELOPING WELL AHEAD OF A COLD FRONT
CURRENTLY POSITIONED FROM ERN AR SWD TO S CENTRAL LA. THE LATEST
SHORT RANGE MODELS STILL INDICATE THE COLD FRONT MOVING THROUGH
THE TN VALLEY DURING THE LATE EVENING AND OVERNIGHT HRS. STRONG
CONVECTION THOUGH SHOULD BE DIMINISHING OR MOVE E OF THE AREA WELL
AHEAD OF THE ONCOMING BOUNDARY WITH THE LOSS OF DAYTIME HEATING
AND SFC BASED INSTABILITY.
A LITTLE BIT OF A COOL DOWN IS THEN IN STORE FOR THE TN VALLEY
BEHIND THE EXITING FRONT STARTING FRI AS HIGH PRESSURE MOVES INTO
THE SE REGION. OVERALL TEMPS LOOK TO RUN AT OR SLIGHTLY ABOVE
NORMAL THROUGH SAT UNDER PARTLY CLOUDY CONDITIONS BEFORE THE SFC
HIGH MOVES OFF TOWARD THE NE APPROACHING THE NRN ATLANTIC BASIN.
THE GLOBAL MODELS ARE STILL INDICATING AN AREA OF LOW PRESSURE
DEVELOPING OVER THE NW GULF LATE SAT BEFORE MOVING ENEWD SUN
TOWARD THE SE ATLANTIC COAST. THE EXTENT OF WRAP AROUND MOISTURE
AND ASSOC PRECIP REMAINS IN QUESTION ALTHOUGH ENOUGH ENERGY ASSOC
WITH THE LOW PRESSURE SYSTEM MAY GET DISPLACED NWD TO WARRANT
SLIGHT CHANCE POPS SUN AND SUN NT. STRONG HIGH PRESSURE OUT OF THE
PLAINS STATES IS THEN INDICATED TO MOVE INTO THE SE REGION
STARTING MON WITH OVERALL TEMPS RETURNING TO NORMAL READINGS INTO
MID WEEK UNDER PARTLY CLOUDY CONDITIONS.
&&
.AVIATION...STRONG TO SEVERE TSTMS WILL BE THE MAIN WX THREAT FOR
THE TERMINALS FOR THE REMAINDER OF THIS AFTERNOON AND EARLY THIS
EVENING...WITH THE HIGHER PROB EXISTING FOR AIRPORTS E OF I-65.
IFR CONDITIONS WITH GUSTS UPWARD TO 45 KTS ARE POSSIBLE THRU 01Z
IN AND NEAR THE TSTM ACTIVITY. CONDITIONS ARE EXPECTED TO IMPROVE
TO MVFR CRITERIA (CEILING HEIGHTS AROUND 1500 TO 3000 FT) LATER
THIS EVENING AND OVERNIGHT ALTHOUGH SFC WINDS MAY CONTINUE TO RUN
NEAR 15 KTS BEFORE DIMINISHING FRI MORNING. VFR CONDITIONS SHOULD
THEN PREVAIL THRU FRI.
&&
.UPDATED HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
COUNTIES: LIMESTONE...LAWRENCE...MORGAN...MADISON...
MARSHALL.
TN...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
COUNTIES: LINCOLN...MOORE.
&&
DG.09Hazardous weather outlook, Jan 10, 10:15 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU JAN 10 2008
ALZ001>010-016-TNZ076-096-097-110200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 AM CST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM
CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO
THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS
WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG
WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY
THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE
WINDS...AND LARGE HAIL.
A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS
THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR
ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS
THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS
EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE
WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT.
IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY
RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65
CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED
LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED TODAY AND THIS EVENING.
CBD
In the hours before
Special weather statement, Jan 10, 2:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CST THU JAN 10 2008
ALZ004-102100-
LAWRENCE-
231 PM CST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 300 PM CST...
AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS LAWRENCE COUNTY...MOVING
NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS.
WHEELER.
HILLSBORO.
COURTLAND.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
CBD
Special weather statement, Jan 10, 2:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CST THU JAN 10 2008
ALZ001>003-102130-
COLBERT-FRANKLIN AL-LAUDERDALE-
241 PM CST THU JAN 10 2008
...STRONG WINDS BEHIND LINE OF SHOWERS AND THUNDERSTORMS...
STRONG WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH WILL OCCUR ACROSS LAUDERDALE...COLBERT AND FRANKLIN COUNTIES
THROUGH 3:30 PM CST. THESE WINDS WILL BE CAPABLE OF KNOCKING DOWN
TREES AND CAUSING OTHER DAMAGE TO STRUCTURES AND POWERLINES.
NADLER
Special weather statement, Jan 10, 2:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CST THU JAN 10 2008
ALZ005-102130-
LIMESTONE-
256 PM CST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 330 PM CST...
AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS LIMESTONE COUNTY...MOVING
NORTHEAST AT 55 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM. THESE STORMS WILL BE CAPABLE OF SNAPPING
SMALL TREE LIMBS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
CBD
Local storm report, Jan 10, 3:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 3 SE CHEROKEE 34.73N 87.93W
01/10/2008 COLBERT AL UTILITY COMPANY
SHEFFIELD UTILITIES REPORTED A TREE BLOWN DOWN IN THE
BARTON COMMUNITY.
0225 PM TSTM WND DMG 2 N WATERLOO 34.95N 88.06W
01/10/2008 LAUDERDALE AL EMERGENCY MNGR
LAUDERDALE COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED
A FEW TREES DOWN ALONG COUNTY ROAD 14.
0225 PM TSTM WND DMG 2 ESE COURTLAND 34.66N 87.28W
01/10/2008 LAWRENCE AL LAW ENFORCEMENT
911 CENTER REPORTED TREES DOWN ON HIGHWAY 20 AND HIGHWAY
33 INTERSECTION 2 MILES ENE OF COURTLAND.
0225 PM HAIL 16 ENE WATERLOO 35.01N 87.80W
01/10/2008 E0.88 INCH LAUDERDALE AL EMERGENCY MNGR
NICKEL HAIL REPORTED IN THE MURPHYS CROSSROADS COMMUNITY.
0245 PM NON-TSTM WND DMG RED BANK 34.77N 87.37W
01/10/2008 LAWRENCE AL EMERGENCY MNGR
LAWRENCE COUNTY EMERGENCY MANAGMENT OFFICIALS REPORTED
TREES LIMBS DOWN IN THE RED BANK COMMUNITY.
0250 PM NON-TSTM WND DMG CHEROKEE 34.76N 87.97W
01/10/2008 COLBERT AL EMERGENCY MNGR
COLBERT COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED
TREES DOWN AAND POWERLINES DOWN ACROSS COUNTY.
&&
KWEBERSpecial weather statement, Jan 10, 3:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CST THU JAN 10 2008
ALZ006-TNZ096-102145-
LINCOLN-MADISON-
304 PM CST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MADISON COUNTIES UNTIL
345 PM CST...
AT 304 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...EXTENDING FROM NEAR ATHENS TO
SMITHLAND IN LINCOLN COUNTY TENNESSEE...MOVING NORTHEAST AT 40 MPH.
STRONG WIND GUSTS UP TO 50 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MADISON.
HARVEST.
TONEY.
GLADSTONE.
ELKWOOD.
TAFT.
CARMARGO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
DJN
Special weather statement, Jan 10, 3:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CST THU JAN 10 2008
ALZ004>007-TNZ096-102215-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MORGAN-
325 PM CST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE...LINCOLN...
MADISON AND MORGAN COUNTIES UNTIL 415 PM CST...
AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HUNTLAND TO THE
NORTH END OF BANKHEAD NATIONAL FOREST...MOVING NORTHEAST AT 40 MPH.
HEAVY RAIN...STRONG WIND GUSTS TO 50 MPH AND PEA SIZE HAIL CAN BE
EXPECTED WITH THESE STORMS. HEAVY RAIN MOVING OVER THE SAME AREAS
PARTICULARLY ACROSS SOUTHEAST LAWRENCE AND EASTERN LIMESTONE
COUNTIES...WILL CREATE MINOR LOWLAND FLOODING. ESTIMATED RAINFALL
AMOUNTS OF 1 TO 1 1/2 INCHES OF RAIN PER HOUR CAN BE EXPECTED.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TRINITY.
SMITHLAND.
TONEY.
LINCOLN.
NEEL.
GLADSTONE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
DJN
Thunderstorm Wind, Lincoln
- When
- January 10, 3:45 PM CST to 3:50 PM CST
- Where
- Lincoln County, 0.89 mi NE of Skinem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -86.590
A line of severe thunderstorms knocked downed a tree on a house near Ardmore Highway in the Skinem ommunity.
Thunderstorm Wind, Lincoln
- When
- January 10, 4:00 PM CST to 4:05 PM CST
- Where
- Lincoln County, 1.13 mi E of Fayetteville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -86.560
A line of severe thunderstorms damaged a barn roof and blew the barn debris over road on US Highway 64. This occurred 1 mile outside the city of Fayetteville.
Thunderstorm Wind, Franklin
- When
- January 10, 4:23 PM CST to 4:28 PM CST
- Where
- Franklin County, 0.69 mi N of Huntland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.060, -86.270
A line of severe thunderstorms produced winds in excess of 60 mph in the Huntland community.
Thunderstorm Wind, Franklin
- When
- January 10, 4:30 PM CST to 4:35 PM CST
- Where
- Franklin County, 0.89 mi NE of Winchester
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.190, -86.110
A line of severe thunderstorms produced damaging winds, which hurled debris through the air injuring two people.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, January 10, 200850 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77889, 77886, 77887, 77888.